Renal magnesium wasting associated with therapeutic agents

Miner Electrolyte Metab. 1991;17(1):58-64.

Abstract

Renal magnesium wasting is an important cause of hypomagnesemia observed in hospitalized patients. The purpose of this review is to present an index case of symptomatic hypomagnesemia associated with renal magnesium wasting during capreomycin therapy, and to survey the available literature regarding the various therapeutic agents associated with the causation of this syndrome. Finally, we have considered the pathophysiologic mechanisms that may contribute to the development of the multiple electrolyte abnormalities observed in these patients, and have outlined the current strategies to treat this syndrome.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aminoglycosides
  • Anti-Bacterial Agents / adverse effects
  • Anti-Infective Agents / adverse effects
  • Antineoplastic Agents / adverse effects
  • Antitubercular Agents / adverse effects
  • Capreomycin / adverse effects
  • Humans
  • Kidney Diseases / chemically induced*
  • Kidney Diseases / metabolism
  • Magnesium Deficiency / chemically induced*
  • Male
  • Middle Aged
  • Water-Electrolyte Imbalance / chemically induced

Substances

  • Aminoglycosides
  • Anti-Bacterial Agents
  • Anti-Infective Agents
  • Antineoplastic Agents
  • Antitubercular Agents
  • Capreomycin